Vicodin® is a prescription opioid pain medication. It contains a combination of acetaminophen with hydrocodone. Acetaminophen is mild painkiller and fever-reducer. Hydrocodone is a narcotic opiate like codeine.
Anyone who takes Vicodin continuously for more than a few days will develop a tolerance, which means that their body needs more Vicodin to achieve the same effect. If they do not take more Vicodin, they may experience unpleasant symptoms of withdrawal. This can make it difficult or impossible to quit — and it increases the risk of overdose.
Overdosing on Vicodin is not like overdosing on other opiates. The problem is that acetaminophen is extremely toxic to the liver. Even small overdoses of acetaminophen can cause deadly liver failure.
Symptoms of Vicodin Overdose
- Slow, shallow breathing or stopped breathing
- Smaller pupils (black circles in the middle of the eyes)
- Difficulty swallowing
- Decreased urge to breathe